Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 10, 2011Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2011, 6:42 PM CDT for Brown County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 6:42 PM CDT (23:42 UTC)
Expired
Jul 10, 2011, 7:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:42 PM CDTHAIL 0.75Aberdeen, SDOCCURRED AT ABERDEEN NATIONAL WEATHER SERVICE OFFICE
Jul 10, 6:45 PM CDTHAIL 0.754 Ese Aberdeen, SDPEA TO DIME-SIZED HAIL FOR ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KABR 102342
SVRABR
SDC013-110015-
/O.NEW.KABR.SV.W.0101.110710T2342Z-110711T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABERDEEN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATH AROUND 650 PM CDT...
  GROTON AROUND 700 PM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 187 AND 201.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 288 AND 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4556 9800 4534 9800 4535 9854 4553 9853
TIME...MOT...LOC 2343Z 270DEG 40KT 4544 9840
WIND...HAIL 60MPH 1.00IN

$$
TMT
2 follow-up statements
052 
WWUS53 KABR 102358
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN JUL 10 2011

SDC013-110015-
/O.CON.KABR.SV.W.0101.000000T0000Z-110711T0015Z/
BROWN SD-
658 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BROWN COUNTY UNTIL 715 PM CDT...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GROTON...MOVING EAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL BROWN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4535 9830 4554 9830 4556 9800 4534 9800
TIME...MOT...LOC 2358Z 270DEG 40KT 4543 9816
WIND...HAIL 60MPH 1.00IN

$$
TMT
959 
WWUS53 KABR 110013
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT SUN JUL 10 2011

SDC013-110023-
/O.EXP.KABR.SV.W.0101.000000T0000Z-110711T0015Z/
BROWN SD-
713 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN COUNTY WILL
EXPIRE AT 715 PM CDT/615 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4535 9830 4554 9830 4556 9800 4534 9800
TIME...MOT...LOC 0013Z 270DEG 40KT 4542 9792

$$
TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:17 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 3:17 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SUN JUL 10 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND
TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL
NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR
NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE
RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT
WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY
OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST
BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER
THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE
OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING
AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE
HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE
SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE
SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS
TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND
MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT.

TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT
COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS
AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING
ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT
WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT
PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS
THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS
MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH
LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS
ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS
WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE
END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL
SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO
WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY
SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY
NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR
AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND
GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER
TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT
EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND
INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION
TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:04 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT SUN JUL 10 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR
STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE
CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND
OVERNIGHT HOURS...DECREASING IN INTENSITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 10, 5:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     8 W HECLA               45.88N 98.32W
07/10/2011  E60 MPH          BROWN              SD   TRAINED SPOTTER

            QUARTER SIZE HAIL ALSO REPORTED

&&

CM
Local storm report, Jul 10, 5:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     BRITTON                 45.79N 97.75W
07/10/2011  E60 MPH          MARSHALL           SD   PUBLIC

            TREES DOWN IN THE TOWN OF BRITTON.

&&

CM
Local storm report, Jul 10, 5:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 SSE CLAREMONT         45.64N 98.00W
07/10/2011  E60 MPH          BROWN              SD   TRAINED SPOTTER

            TOP HALF CUT OFF A 12 FT. TREE. 1 INCH OF RAIN IN 15 MIN.

&&

RW
Local storm report, Jul 10, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
07/10/2011                   BROWN              SD   NWS EMPLOYEE

            8TH AVE BETWEEN HARRISON AND DAKOTA IS UNDER WATER AND
            IMPASSABLE.

&&

RW
Local storm report, Jul 10, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     14 E BRITTON            45.79N 97.46W
07/10/2011  M67 MPH          MARSHALL           SD   OFFICIAL NWS OBS

            RAWS OBSERVATION

&&

RW
Local storm report, Jul 10, 6:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W WAUBAY              45.33N 97.39W
07/10/2011  E1.00 INCH       DAY                SD   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN ALSO

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:18 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully42 min
Jul 9, 8:53 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth39 min
Jul 9, 9:57 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 9, 10:08 PM CDTTornado WarningABRPotter49 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson10 min
Jul 9, 10:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter41 min
Jul 10, 3:30 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Jul 10, 3:37 PM CDTSevere Thunderstorm WarningABRCampbell23 min
Jul 10, 4:06 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson24 min
Jul 10, 4:12 PM CDTSevere Thunderstorm WarningABRBrown, McPherson, Marshall63 min
Jul 10, 4:32 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson43 min
Jul 10, 4:46 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth44 min
Jul 10, 5:08 PM CDTSevere Thunderstorm WarningABRBrown, Day, Edmunds, Marshall, Roberts52 min
Jul 10, 5:47 PM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts58 min
Jul 10, 6:01 PM CDTFlash Flood WarningABRBrown, Day, Marshall4 hr
Jul 10, 6:47 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Deuel, Grant, Roberts58 min
Jul 10, 6:56 PM CDTTornado WarningABRGrant, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.